Benadryl High: Huh?

Can an OTC Sleeping Pill Get You High?  Not Really

For most people who have used Benadryl either as an allergy medication or as a sleep aide the thought of a Benadryl high may seem silly. Benadryl is a first generation antihistamine that is most commonly used for the acute relief of allergy symptoms like hives, itching and nasal congestion or for its sedative effects as a sleep aide. The most common adverse Benadryl side effects are sedation, dry mouth, constipation, dizziness, and nausea. Less common Benadryl side effects include confusion, hallucinations and agitation.  These effects appear to be more common as the Benadryl dosage is increased above the recommended doses the incidence of hallucinations and sedation are increased. This appears to be the basis of Benadryl abuse to achieve a Benadryl high.

Young people seem to always be looking for ways to get high on easily available drugs, and attempts to achieve a Benadryl high seem like a manifestation of this tendency. When Benadryl is in high dosage can lead hallucinations and lightheadedness and a sense of extreme sedation are perceived as a desirable combination of effects that are considered a Benadryl high. These effects are usually noted in addition to very unpleasant nausea, shakiness and sometimes paranoia.  Fortunately although the lethal dose of Benadryl is poorly understood in humans, death from Benadryl overdose seems to be very rare. In rats the LD-50 (dose at which half of the time death occurs) is 500mg/kg weight) and is estimated to be over 2000 mg in humans.  Typical doses used to achieve a Benadryl high are in the 300-400 mg range.

Almost all people who take this type of overdose of Benadryl will have unpleasant Benadryl side effects like nausea, dry mouth, dizziness, nervousness or anxiety and paranoia.  In addition the hallucinations noted with recreational Benadryl over dosage are highly unpredictable.  On a quick perusal of the anecdotal web sites discussing Benadryl high essentially every discussion states that they would never try achieving a Benadryl high again because the adverse side effects outweigh the relatively minor Benadryl high. Likely for these reasons abuse of Benadryl in attempts to get a Benadryl high is probably not terribly common, especially as recurrent abuse seems the exception rather than the rule.

8 Responses to Benadryl High: Huh?

  1. Dr. Pullen says:

    Scared Mama: Thanks for the comment. DrP.

  2. Scared Mama says:

    I want you all to know, I just spent the weekend, first in the E.R., then I.C.U. because my 15 year old son and two of his friends, nearly died from doing this, thanks to the idiots who post online giving this idea to these kids!!!!! The hallucinations were out of this world, and the aggitation was even worse! It was taking 3 strong men to hold him down when ever a nurse or Dr. need to attend to him. He would lash out, hitting, biting, or what ever he could do. Had he not been discovered when he was I can’t even imagine what could have happened. He could have hurt himself, someone else, or possibly just passed out and died. He had over 900 mg in his system. We don’t know exactly because he, nor his friends can remember how much they took. We just know it was 2300 mg between them, and the other two boys weren’t as bad, so I know my son took more than his 3rd of them. They had “read” to take them with the engergy drink “Amp”, which they did. I am sure that wasn’t of any help. My son’s heart rate was up to 170, and his blood pressure was around 196/130…….. Do the math, these numbers can cause strokes and/or heart attacks. Please Everyone, Talk to your kids about experimenting with anything!! I did talk to my son, but peer pressure makes it hard for kids these days. My son by the way is a straight A student, and a member of his high school golf team. Not a partying, druggy. The boys have since admitted, they were bored, so this is what they did.

    Tim Conner, Phil,and S: You are the idiots I speak of! You really wanna do this to yourself? If you are that unhappy being sober, get help, right way!

    Tanner, you are now wise to benedryl, I hope you don’t try finding other “recreational” drugs as such for your entertainment.

    God Bless, I am so thankful my son is going to be okay. He has been emotionally tramatized, and I hope he recovers ok from that.

  3. Dr. Pullen says:

    S: You really need to seek some help. Your approach to escape is dangerous and has no end in sight. Talk to your family doctor about help. DrP

  4. s says:

    I think the misunderstanding with the abuse of benadryl recrationally is that people assume that others do it for a fun high. Anyone popping regular od-ing on benadryl has underlying issues. I can attest to the fact, as someone who pops 10-15 benadryl a night, that it is a terrible, uncomfortable high. However, the mind-numbing, zombie like state is preferable to feeling emotions for me. And now I can’t stop wanting to take it as an escape, even though it makes me ill. I smoke lots of weed, doesn’t shut my brain off like benadryl. You honestly can’t think properly.

  5. Tanner says:

    I have tried benadryl a few times recreationally at doses around 500 mg and can vouch that it does in fact cause very potent hallucinations. Though i do take note that they are usualy extremely unpleasant and accompanied by disphoria and paranoia. I would advise against anyone attemting this high because it is unpredictable and more like being delerious from a high fever than tripping.

  6. Phil says:

    I am a total junkie for new highs, and have tried benadryl twice. It is totally a waste of time. Temporary dizziness, no hallucinations or out of body feelings, just tiredness and then fell asleep. More low than high from benadryl for me. The stuff may help hay fever, but not cabin fever.

  7. Jeanette says:

    Really! High from benadryl? Come on guys, use something worth getting high with if you’re going to try to get high. Simply weed is better. Has anyone seriously had a good high on benadryl?

  8. Tim Conner says:

    I had a close call with Benadryl recently where I nearly overdosed. I definitely felt high off the benadryl for a few hours before I went to sleep. I asked the person who gave me their benadryl if they had ever experienced a benadryl high, and they said they had not. If any other people reading this could fill me in with their knowledge about this subject of crazy benadryl side effects I would greatly appreciate it.

Leave a reply